Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Phoenix, AZ

July 18, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 18, 2017, 6:40 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 6:40 PM MST (01:40 UTC)
Expired
Jul 18, 2017, 9:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 122 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:45 PM MSTFLOODWickenburg, AZWIDESPREAD FLOODING IN WICKENBURG. FLOOD AT SOLS WASH. ROAD CLOSED AT VULTURE MINE RD AT 6:45PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WGUS55 KPSR 190140
FFWPSR
AZC013-190445-
/O.NEW.KPSR.FF.W.0008.170719T0140Z-170719T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
640 PM MST TUE JUL 18 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 945 PM MST

* At 638 PM MST, trained weather spotters in Wickenburg reported 
  1.75 inches of rainfall in less than an hour across the warned 
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wickenburg and Morristown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3399 11272 3393 11247 3384 11253 3382 11299
      3400 11300

$$

MS
1 follow-up statement
569 
WGUS75 KPSR 190426
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
926 PM MST TUE JUL 18 2017

AZC013-190435-
/O.CAN.KPSR.FF.W.0008.000000T0000Z-170719T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
926 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

The heavy rain has ended near Wickenburg and flash flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3399 11272 3393 11247 3384 11253 3382 11299
      3400 11300

$$

Hirsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:56 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 18, 1:56 PM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST Tue Jul 18 2017

.SYNOPSIS...
Thunderstorm potential will continue each afternoon and evening
throughout the week, with the potential for heavy rainfall,
strong wind gusts, and areas of blowing dust. Temperatures will
remain near or even slightly below seasonal normals for the rest
of the week.

&&

.DISCUSSION...
Visible satellite imagery from this afternoon shows convection is
well underway across northern and eastern Arizona. Mesoanalysis
data show an axis of 1500-2500 J/kg MLCAPE values in place between
Tucson and Phoenix, and this seems reasonable considering the
exceptional moisture in place amidst mid-upper 60s afternoon
surface dewpoints. Thermodynamically, the air mass is easily
supportive for convection to persist into the lower deserts later
this afternoon and evening. Additionally, modest easterly flow in
the midlevels is supporting sufficient effective shear magnitudes
(around 25 kt) for loosely organized multicell clusters
propagating westward this evening. High-resolution
models have become increasingly bullish for convection to develop
this evening across most of south-central Arizona.

Heavy rainfall will be the primary threat given the very high PW
values in place. Localized rainfall amounts of 1-2 inches are
possible, and a Flash Flood Watch remains in effect for all of
south-central Arizona, as well as most of La Paz County, until 2
AM MST Wednesday. Strong to locally damaging wind gusts are also a
possibility, and SPC has included most of the area in a marginal
risk for damaging wind gusts per the 20Z convective outlook
update.

The environment will remain favorable for thunderstorm development
throughout the remainder of the week as the predominant midlevel
anticyclone remains situated over the Southern Plains. Day-to-day
variability in thunderstorm activity will be greatly affected by
the preceding mesoscale evolution (e.g., cloud cover, air mass
modification from thunderstorms). However, no clear break in the
Monsoon pattern appears imminent. Temperatures will remain near
or even slightly below normal all week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Looking to be a very active late afternoon/evening across the
Greater Phoenix Area Today for thunderstorm development. A well-
defined weather disturbance that will be moving into the region from
the east combined with ample moisture levels will very likely
produce strong-severe thunderstorms that will be moving westward
across the Phoenix area during the 02-04Z time frame. Strong easterly
winds and very heavy rain are possible. Once the storms move
through, lighter easterly winds can be expected to continue through
the rest of the night and into early Wednesday. Wind shift back to a
westerly direction is likely on Wednesday afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Although most convective activity is expected to remain well east of
the SE CA terminals, there is a fair-good chance the outflows from
storms could affect KBLH later this evening. Otherwise, southerly
winds to prevail at KBLH and southeasterly winds at KIPL through the
taf period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

Monsoon moisture will gradually decrease through Wednesday which
will generally confine thunderstorms to the higher elevations
north and east of Phoenix during the afternoon. Although storms
around Phoenix on Wednesday cannot be ruled out entirely.
Moisture will gradually increase into the weekend and through the
early part of next week which will increase thunderstorm coverage
and possibly bringing a chance of precipitation to all lower
desert locations by early next week. Each day, minimum relative
humidity will range from 20-30% (40% in the higher elevations of
Gila county) with good overnight recoveries. Typical summertime
breezes can be expected except near thunderstorm outflows.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ533-534-537>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
AVIATION...Percha
FIRE WEATHER...Wilson

In the hours before

Local storm report, Jul 18, 5:47 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     7 SSW GOODYEAR          33.33N 112.44W
07/18/2017                   MARICOPA           AZ   TRAINED SPOTTER

            PEA SIZED HAIL, NUMEROUS PALO VERDE TREES
            DOWN. HEAVY RAIN.

&&
Special weather statement, Jul 18, 6:01 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST TUE JUL 18 2017

AZZ538-539-559-190145-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
601 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoran National Monument, or 9 miles northeast of Gila Bend, moving
west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Cotton Center
and Sonoran National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 11229 3294 11227 3287 11283 3313 11276
TIME...MOT...LOC 0101Z 095DEG 12KT 3302 11255

Hirsch
Special weather statement, Jul 18, 6:11 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
611 PM MST TUE JUL 18 2017

AZZ533-534-537-541-545-190200-
Aguila Valley AZ-New River Mesa AZ-Cave Creek/New River AZ-
Central La Paz AZ-Northwest Valley AZ-
611 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...

At 611 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Morristown, or 8 miles northeast of Circle City,
moving west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Circle City, New River, Aguila, Morristown, Gladden and
Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11333 3400 11273 3389 11231 3392 11223
      3395 11224 3400 11219 3397 11202 3376 11270
      3393 11344 3431 11353 3429 11336 3431 11333
TIME...MOT...LOC 0111Z 068DEG 11KT 3393 11251

Hirsch
Special weather statement, Jul 18, 6:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
615 PM MST TUE JUL 18 2017

AZZ537-541-542-545-190200-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
615 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...

At 615 PM MST, Doppler radar was tracking a strong thunderstorm near
Lake Pleasant, or 10 miles north of Peoria, moving south at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
New River, Lake Pleasant and Anthem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3403 11200 3375 11207 3378 11241 3392 11244
      3389 11229 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 0115Z 019DEG 33KT 3384 11230

Hirsch
Local storm report, Jul 18, 6:23 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
623 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     DUST STORM       2 ESE AK-CHIN VILLAGE   33.01N 112.05W
07/18/2017                   PINAL              AZ   PUBLIC

            BLOWING DUST 1/4 MILE. NEAR AK-CHIN.

&&

KW/KG
Local storm report, Jul 18, 6:37 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
637 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       2 WSW WICKENBURG        33.96N 112.77W
07/18/2017  E1.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            1.75IN IN ONE HOUR. NEAR WICKENBURG WAY.

&&

KW/KG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:43 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 18, 6:01 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 18, 6:06 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Jul 18, 6:11 PM MSTSpecial Weather StatementPSR49 min
Jul 18, 6:15 PM MSTSpecial Weather StatementPSR45 min
Jul 18, 6:26 PM MSTBlowing Dust AdvisoryPSRPinal3 hr
Jul 18, 7:26 PM MSTSpecial Weather StatementPSR49 min
Jul 18, 8:02 PM MSTFlash Flood WarningPSRLa Paz, Maricopa3 hr
Jul 18, 10:22 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 19, 12:42 PM MSTAreal Flood AdvisoryPSRGila, Pinal2 hr
Jul 19, 1:10 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 19, 2:32 PM MSTSpecial Weather StatementPSRGila28 min
Jul 19, 2:34 PM MSTSpecial Weather StatementPSRMaricopa26 min
Jul 19, 4:10 PM MSTSpecial Weather StatementPSR35 min
Jul 19, 4:57 PM MSTSpecial Weather StatementPSRPinal48 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.